Why Do Children & Teenagers Faint (Syncope)?
Fainting (syncope) is common during childhood in healthy adolescents and young adults. Around 20 percent of young adults report having fainted at least one time.
Despite being common, fainting can cause a great deal of worry for patients and their caregivers. This is often due to the fear that those who faint are at risk for sudden death.
Dizziness, muffled hearing and visual changes (such as “blacking out”) often happen before fainting. Many patients complain of these symptoms without syncope. It is more common to have these symptoms when it is hot or when changing positions from sitting or lying down to standing.
Causes of Syncope
Fainting (syncope) is caused by a sudden decrease in blood pressure. For a moment, the brain does not have the needed amount of oxygen. Syncope is only one reason someone can faint. Other reasons for fainting in children and adolescents are much less common. These reasons can often be figured out through a detailed history and an exam by their doctor. Some uncommon causes for fainting in children and adolescents are heart (cardiac) problems, seizures or other neurologic problems, and stress.
Fainting caused by heart issues during childhood is rare. Though rare this causes the most concern, because the cardiac cause can be life-threatening. There are a wide range of treatment options for many heart issues though.
Cardiac-Related Causes of Syncope
- Cardiac causes can be secondary to blockage of blood flow (aortic valvar stenosis, hypertrophic cardiomyopathy, primary pulmonary hypertension, Eisenmenger's syndrome).
- Abnormal heart rhythms (ventricular tachycardia, Wolff-Parkinson-White syndrome, long QT syndrome, sinus node dysfunction, atrioventricular block, catecholaminergic polymorphic ventricular tachycardia)
- Reduced heart function (ventricular dysfunction from dilated cardiomyopathy; inflammatory diseases such as acute myocarditis and Kawasaki disease; and ischemic heart disease secondary to an anomalous coronary artery, Kawasaki's disease, or hypercholesterolemia)
Vasovagal Syncope or Neurocardiogenic Syncope
The most common cause of syncope during childhood is vasovagal syncope or neurocardiogenic syncope. These account for more than 90 percent of fainting in childhood. This problem is caused by:
- Changes in the normal involuntary (autonomic) reflex. This leads the blood vessels to relax (vasodilation) when they should not.
- In some, the heart rate lowers (bradycardia) at a time when the blood vessels should constrict and the heart rate should increase.
These changes result in a low blood pressure (hypotension). This leads to dizziness and fainting.
This problem is common and non-life threatening. Most children and adolescents with this problem can be treated with aggressive hydration (70-80 ounces of fluid per day), an increase in salt in their diet, and watching their symptoms (sitting or lying down if they feel dizzy).
When Should Someone Who Has Passed Out See a Cardiologist?
Most healthy children and adolescents who have fainted are checked out by their primary care doctor. Some of the red flags that should lead to seeing a heart doctor include:
- Fainting that happens with exercise
- Fainting that happens without warning (no dizziness, muffled hearing or visual changes)
- Fainting that results in severe injury
- A family history of sudden unexplained death, cardiomyopathy or congenital heart disease
- An abnormal cardiac exam or ECG
Testing and Diagnosis
A cardiologist will decide if a patient's fainting and/or dizziness has a life-threatening cause.
The key part of the exam is the detail the patient gives of their symptoms (history).
Both cardiac and neurologic causes of fainting can often be ruled out with a good history and physical exam.
An electrocardiogram (ECG) will often be done to screen for abnormal heart rhythms.
Sometimes, other tests will be done such as an echocardiogram, graded exercise test (GXT) and / or electroencephalogram (EEG).
Also, some patients will have a tilt table study. During this test, the patient is strapped to a table and tilted to near standing. This is done to provoke the common, non-life threatening, form of syncope.
Neurocardiogenic syncope can often be treated without medicine. This can include:
- Avoiding things that may provoke fainting
- Avoiding caffeine
- Increasing salt intake
- Staying well hydrated. Fluid intake should be increased to the point that the urine is clear.
Certain movements can also be done to keep dizziness from leading to fainting. This can include:
- Lying down
- Squatting tensing the stomach muscles
- Crossing the legs at the ankles
- Placing one foot on a stool or chair while the other foot stays on the ground
It is not common to need medicine for fainting. In the very small number of children and adolescents who need medicine there are two main medicines that are used.
Children with neurally mediated syncope most often use Florinef and Midodrine.
- Florinef works by helping the kidneys hold in fluid and salt. Rare side effects include slight weight gain, very high blood pressure and leg cramping. Leg cramping is caused by low potassium. Patients on Florinef should increase their potassium intake with a well-balanced diet. They should be sure to eat enough fruit (bananas) and veggies.
- Midodrine works by constricting the blood vessels and raising the blood pressure. Side effects include high blood pressure.
Most patients with neurally mediated syncope will outgrow their symptoms. This may take several years though.
Patients who are fainting despite these measures can be seen in our Syncope Clinic. Referrals can be made through your primary doctor.